Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 4, NWS Jackson, KY

February 26, 202333 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Feb 26, 2023, 2:59 AM EST for 33 counties in Kentucky. It took effect at Feb 27, 2023, 10:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 2:59 AM EST (07:59 UTC)
In effect from
Feb 27, 2023, 10:00 AM EST
Expired
Feb 27, 2023, 9:40 PM EST
In force
12 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS73 KJKL 260759
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
259 AM EST Sun Feb 26 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262100-
/O.NEW.KJKL.WI.Y.0004.230227T1500Z-230228T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
259 AM EST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST MONDAY...

* WHAT...Southwest winds of 20 to 30 mph with gusts of 40 to 50 
  mph are expected.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 10 AM to 7 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and some power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN
5 follow-up statements
239 
WWUS73 KJKL 262036
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
336 PM EST Sun Feb 26 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-270500-
/O.CON.KJKL.WI.Y.0004.230227T1500Z-230228T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
336 PM EST Sun Feb 26 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM EST
MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 10 AM to 7 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN/AR
114 
WWUS73 KJKL 270450
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1150 PM EST Sun Feb 26 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271300-
/O.CON.KJKL.WI.Y.0004.230227T1500Z-230228T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1150 PM EST Sun Feb 26 2023

...A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM EST
MONDAY...

* WHAT...Southwest winds of 20 to 30 mph with gusts between 40 and
  50 mph are expected.

* WHERE...The Wind Advisory is for portions of east central, 
  northeast, south central and southeast Kentucky.

* WHEN...The Wind Advisory is in effect from 10 AM to 7 PM EST 
  Monday.

* IMPACTS...The gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down, and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AR/HAL
425 
WWUS73 KJKL 270804
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
304 AM EST Mon Feb 27 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272100-
/O.EXT.KJKL.WI.Y.0004.230227T1500Z-230228T0300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
304 AM EST Mon Feb 27 2023

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THIS EVENING...

* WHAT...Southwest winds of 20 to 30 mph with gusts between 40 
  and 50 mph are expected.

* WHERE...The Wind Advisory is for portions of east central, 
  northeast, south central and southeast Kentucky.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...The gusty winds could blow around unsecured objects.
  Tree limbs could be blown down, and some power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN
780 
WWUS73 KJKL 272005
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
305 PM EST Mon Feb 27 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280300-
/O.CON.KJKL.WI.Y.0004.000000T0000Z-230228T0300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
305 PM EST Mon Feb 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds of 20 to 30 mph with gusts between 40 
  and 50 mph are expected.

* WHERE...The Wind Advisory is for portions of east central, 
  northeast, south central and southeast Kentucky.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...The gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down, and some power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN/JORDAN
871 
WWUS73 KJKL 280240
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
940 PM EST Mon Feb 27 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280345-
/O.CAN.KJKL.WI.Y.0004.000000T0000Z-230228T0300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
940 PM EST Mon Feb 27 2023

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria, therefore, the 
Wind Advisory is cancelled.

$$

BATZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Feb 26, 1:02 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 26, 1:02 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
102 AM EST Sun Feb 26 2023

.UPDATE...
Issued at 102 AM EST SUN FEB 26 2023

Low clouds are holding in across the south, where temperatures are
mainly in the low to mid 40s. Further north, low clouds have been
more absent, allowing for some of the cooler valleys to dip into
the lower 30s, with patchy fog seen in some of the river valleys.
Will make a few adjustments to the lows, mainly to drop these a
bit to the north, and then mainly keep steady temperatures in the
south, where light return flow and stratus should only allow for
another degree or so drop through dawn. Updates will be
forthcoming.

UPDATE Issued at 1055 PM EST SAT FEB 25 2023

Other than freshening up the hourly T/Td grids, the forecast
remains on track late this evening. Have republished grids and
updated the working in the applicable text products.

UPDATE Issued at 721 PM EST SAT FEB 25 2023

Temps have trended below the hourly temps after a cooler than
expected Saturday afternoon. Temps currently range from the low
to mid 40s with no substantial signs of a ridge to valley split
yet. Satellite trends and observation trends will continue to be
monitored for breaks in the clouds that may develop and allow fro
temps to drop more significantly.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 340 PM EST SAT FEB 25 2023

Much of the rain that affected the area has pushed southeast of
eastern Kentucky this afternoon. At the surface, weak high
pressure is progged to pull east and remain the player tonight. It
will be tricky where we see clearing skies and where we don't
tonight. Mainly because we could see a bit more fog in areas that
clear versus those that might see stratus become trapped in the
low level inversion tonight. This will be most tricky for
aviation, but also tricky for ridge/valley split potential. This
is well noted in the spread seen among the HREF ensemble for KJKL,
but a little less spread noted in the lower resolution ensemble
systems. Given there is some spread do have at least some weaker
splits with valleys around 5 degrees colder than the ridges which
will be in the upper 30s to around 40 degrees.

Sunday, high pressure remains in play here in eastern Kentucky,
with a upper level low developing and deepening across the Four
Corners region. Head of this storm system that will will help
develop a leeside surface low by Sunday afternoon will be a weak
warm front noted in the theta-e grad fields. This coupled with
some weaker low level jet energy might be enough to kick of some
isolated showers in Cumberland Valley, as PWAT values increase
into the 1 inch range (which is toward the 90th percentile for
this time of year). Also, the grand ensemble all the global
ensembles showed some signal for measureable precip during the 6
hour period in the afternoon, but anything in this period will be
quite light at generally less than a tenth of an inch. Otherwise
expect partly to mostly cloudy skies and highs topping out into
the mid to upper 50s.

Sunday night, the surface low pressure continues to deepen as the
mid-level trough continues to become negatively tilted. This help
aid in increasing the low level jet through the night and the will
help to focus the precipitation across the Bluegrass, as the warm
front become more defined across the Ohio River region. Therefore
lean PoPs toward the NBM PPI for this period which keeps the
greatest values generally north of the Mountain Parkway in the 60
to 70 percent range through 12Z Monday. The overnight lows will
generally be in the mid 40s to near 50, as clouds increase through
the night.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM EST SAT FEB 25 2023

The story remains the same in the extended. We are expecting an
active pattern to set up, as a series of low pressure systems move
across the county through out the upcoming work week. The first
system will bring widespread rain showers, perhaps a storm or two
in our north, and strong gusty winds to eastern Kentucky Monday
and Monday night. The one slight silver lining is that is appears
the low will be taking a track further north of our area, so
rainfall amounts are forecast to be a bit lower than previous
forecasts may have been indicating. The strongest winds on Monday
may gust as high as 40 to 50 mph at times Monday afternoon and
evening. Any rain showers or storms could also pull some of the
strong winds aloft down to the ground, resulting in strong gusts.
This initial system should push out of the the area Monday, with
any lingering rain also exiting to our east Monday night.

We should see a brief period of dry weather Tuesday and Tuesday
night, between weather systems. By Wednesday afternoon, however,
yet another area of low pressure is forecast to move across the
Ohio and Tennessee Valleys, and will bring more periods of rain
to our area mid-week. A second system is then expected to push
through the lower Tennessee Valley toward the end of the week,
keeping rain chances in the offing then as well.

Temperatures overall should be well above normal, with daytime
highs in the 60s and lower 70s expected most days. Friday may see
a big cool down as the third low pressure system moves through,
with highs in the low to mid 50s on tap for that day. Nightly lows
should generally be in the 40s and 50s, with lower 30s on tap
Friday night. Each weather system will bring blustery conditions
to eastern Kentucky, but the strongest of these will be the Monday
system and will therefore have the strongest winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 102 AM EST SUN FEB 26 2023

Low end MVFR/IFR stratus will likely lower with time at KLOZ and
KSME through dawn. Stratus will either redevelop or just advect in
at KJKL and KSJS through the overnight hours. At KSYM, an MVFR
deck is forecast to develop towards dawn. The clouds will raise
through late this morning, with KSYM, KSJS, and KJKL seeing a
return to VFR through the afternoon hours. MVFR ceilings will
likely hold in at KSME and KLOZ, although a brief period of VFR
may be possible late in the day. Winds average around 5 kts or
less through the period, generally out of the southwest through
the day, and then backing more to the south after dusk.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...DJ
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Feb 25, 10:13 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1013 PM EST Sat Feb 25 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1013 PM EST Sat Feb 25 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Southwesterly wind gusts of 40 TO 50 mph are expected at most
locations on Monday into Monday evening. This could knock down tree
limbs and weak trees, leading to power outages. The wind could also
blow around unsecured objects, and make it difficult to control high
profile vehicles. Intense showers or isolated thunderstorms ahead of
a cold front on Monday could also produce localized stronger,
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday.

DJ/BB/HAL

Nearby

Wind Advisories in Kentucky, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.